Here’s the thing nobody tells you until it’s too late: a drug overdose doesn’t always look like the dramatic collapse you see in movies. Sometimes it looks like someone just… fell asleep on the couch. Still. Quiet. Hard to wake up.
That’s what makes it so dangerous.
When someone overdoses on a depressant — opioids, sedatives, certain pills — the overdose typically looks like deep unconsciousness. The person appears to be sleeping but can’t be woken. They might be breathing very slowly, or barely at all. And sometimes you’ll hear a gurgling or rattling sound — which is not snoring. That sound is a sign the airway is in trouble.
So how do you tell the difference between someone who’s just drunk or exhausted versus someone who’s in real danger?
Look for these warning signs:
— You can’t wake them up, no matter how hard you try
— Their breathing is very slow, shallow, or stopped
— Their heartbeat is very slow or hard to find
— They’re making that gurgling or rattling noise
— Their lips or fingertips look bluish
Difficulty waking someone from sleep is one of the key signs that something has gone from bad to life-threatening. If you see any of this, don’t wait to see if they “sleep it off.” They won’t.
Call 911 immediately. Tell them exactly what happened and where you are. Many states have Good Samaritan laws that protect you from drug-related charges when you call for help — but protection varies by state, and that conversation can wait anyway. Right now, call.
If naloxone (Narcan) is available, use it. It can reverse an opioid overdose within minutes. In most states you don’t need a prescription to get it, and it’s available over the counter at many pharmacies. If the person doesn’t respond to the first dose, a second dose can be given after a few minutes. Keep them on their side so they don’t choke, and stay with them until help arrives.
Naloxone won’t hurt someone who hasn’t taken opioids — it just won’t do anything. So if you’re not 100% sure what they took, you can still use it. There’s no downside to trying.
This is one of those things you hope you never need. But knowing it takes about 30 seconds, and it could be the 30 seconds that saves your friend’s life.
